Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 53, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 1, 2012, 6:17 PM CDT for Brown County, Marshall County, South Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2012, 6:17 PM CDT (23:17 UTC)
- Expired
- Jun 1, 2012, 7:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brown County, SD, Marshall County, SD
The radar
The Aberdeen radar (KABR), 57 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:25 PM CDT | HAIL 1 | 4 W Britton, SD | HAIL WAS ACCOMPANIED BY ESTIMATED 30-40 MPH WINDS |
| Jun 1, 6:30 PM CDT | HAIL 1 | 6 W Britton, SD | |
| Jun 1, 7:05 PM CDT | HAIL 1 | 6 E Langford, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
685 WUUS53 KABR 012317 SVRABR SDC013-091-020000- /O.NEW.KABR.SV.W.0053.120601T2317Z-120602T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 617 PM CDT FRI JUN 1 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... WESTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 700 PM CDT * AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES NORTH OF AMHERST...OR 10 MILES WEST OF BRITTON...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AMHERST AND CLAREMONT AROUND 630 PM CDT... BRITTON AROUND 635 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4560 9743 4560 9803 4590 9814 4595 9794 TIME...MOT...LOC 2314Z 323DEG 21KT 4584 9795 WIND...HAIL <50MPH 1.00IN $$ CONNELLY
1 follow-up statement
352 WWUS53 KABR 012338 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 638 PM CDT FRI JUN 1 2012 SDC013-012346- /O.CAN.KABR.SV.W.0053.000000T0000Z-120602T0000Z/ BROWN SD- 638 PM CDT FRI JUN 1 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. LAT...LON 4578 9795 4582 9778 4560 9743 4560 9796 TIME...MOT...LOC 2336Z 323DEG 21KT 4574 9784 $$ SDC091-020000- /O.CON.KABR.SV.W.0053.000000T0000Z-120602T0000Z/ MARSHALL SD- 638 PM CDT FRI JUN 1 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN MARSHALL COUNTY UNTIL 700 PM CDT... AT 631 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR AMHERST...MOVING SOUTHEAST AT 25 MPH. IN ADDITION...AT 625 PM CDT...QUARTER SIZED HAIL WAS REPORTED 4 MILES WEST OF BRITTON. THE SEVERE THUNDERSTORM WILL BE NEAR... LANGFORD AROUND 655 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4578 9795 4582 9778 4560 9743 4560 9796 TIME...MOT...LOC 2336Z 323DEG 21KT 4574 9784 WIND...HAIL <50MPH 1.00IN $$ CONNELLY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:26 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 1, 3:26 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 326 PM CDT FRI JUN 1 2012 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST CHALLENGES INCLUDE THUNDERSTORM STRENGTH AND COVERAGE THIS EVENING AND AGAIN LATE SATURDAY NIGHT THROUGH SUNDAY AFTERNOON. CURRENTLY...AN AREA OF LOW PRESSURE IS WORKING SOUTHEAST INTO SODAK AND DRAGGING A WARM FRONT/SURFACE THROUGH THE REGION ALONG WITH IT. EARLIER SHOWERS ARE WORKING OVER THE FAR SOUTHEASTERN ZONES WHILE DAYTIME-HEATING AIDED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN AND MOVING SEWD WITH THE SURFACE BOUNDARY. SHEAR IS DECENT /0-6KM SHEAR OF 35 TO 40 KNOTS/...HOWEVER LIMITED SURFACE-BASED MOISTURE IS HOLDING CAPE VALUES BACK GENERALLY AROUND 500-1000J/KG WITH LITTLE OR NO CONV INHIBITION OUT THERE. TEMPERATURES EAST OF THE BOUNDARY ARE GENERALLY IN THE 60S WHILE READINGS BEHIND THE BOUNDARY ARE WARMING INTO THE 70S. LATE THIS AFTERNOON THROUGH THIS EVENING...WEAK TO MODERATE CONVECTION MOVING ALONG/WITHIN THE SURFACE TROF WILL CONTINUE TO PUSH SOUTHEAST AND EVENTUALLY OUT OF THE CWA. NOT EXPECTING MUCH MORE THAN SOME SMALL HAIL AND 35 TO 45 MPH WIND GUSTS OUT OF CONVECTION THROUGH THIS EVENING. THE REMAINDER OF TONIGHT AND SATURDAY...AS WELL AS THE FIRST HALF OF SATURDAY NIGHT LOOKS DRY WHILE A WEAK RIDGE STARTS TO BUILD ALOFT OVER THE NORTHERN PLAINS. THERE IS A NOTEWORTHY LOW LEVEL JET SETTING UP ACROSS THE CWA SATURDAY NIGHT...ALONG WITH SOME MOISTURE RETURN. THERE MAY BE SOME LATE NIGHT CONVECTION DEVELOPING OVER THE CWA ON THE NOSE OF THE LOW LEVEL JET AND BEST MOISTURE ADVECTION...MAINLY AFTER 06Z SUNDAY. OR...A DIFFERENT SOLUTION IS CONVECTION DEVELOPS OVER THE NORTHERN HIGH PLAINS SATURDAY EVENING AND EVENTUALLY ATTACHES ITSELF TO THE LOW LEVEL JET/MOISTURE ADVECTION AND RIDES THE UPPER LEVEL RIDGE INTO THE EARLY MORNING HOURS ON SUNDAY. EITHER WAY...HAVE INCLUDED SOME LOW POPS FOR LATE SATURDAY NIGHT/EARLY SUNDAY FOR THIS. MODELS ALSO DEPICT INCREASING INSTABILITY...COUPLED WITH DECENT 0-6KM SHEAR SUNDAY AFTERNOON ACROSS THE PRAIRIE COTEAU EASTWARD AS A SURFACE COLD FRONT WORKS ACROSS THE CWA. STILL INCORPORATING SOME LOW POPS FOR THE EASTERN THIRD OF THE CWA ON SUNDAY FOR POTENTIAL CONVECTIVE DEVELOPMENT THERE. TEMPERATURES WILL BE NEAR TO ABOVE NORMAL THROUGH THE WEEKEND. .LONG TERM...MONDAY THROUGH FRIDAY BY AND LARGE...THE EXTENDED WILL SEE A PROLONGED PERIOD OF UPPER LEVEL RIDGING IN PLACE OVER THE NORTHERN PLAINS. THIS WILL EFFECTIVELY STEER MOST IMPULSES OF LOW PRESSURE ENERGY EITHER WELL SOUTH AND EAST /UNDERCUTTING THE RIDGE/ OF THIS AREA...OR NORTH AND WEST OF THIS AREA FOCUSED MORE-SO ACROSS THE NORTHERN HIGH PLAINS OF MONTANA AND WYOMING WITH STEERING FLOW BECOMING ALMOST MERIDIONAL AT TIMES. GENERALLY SPEAKING...THE LOW LEVEL THERMAL ADVECTION PATTERN THROUGHOUT THE EXTENDED SHOULD BE MOSTLY NEUTRAL AIR TO WARM AIR ADVECTION...ALTHOUGH SYSTEMS RIDING DOWN THE BACKSIDE IF THIS NOTABLY STRONG UPPER RIDGE INTO THE GREAT LAKES REGION MAY TRY TO FORCE A COUPLE OF BACK-DOOR COLD FRONTAL PASSAGES INTO THE NERN FORECAST ZONES. FOR THE MOST PART...ANY POPS/WX MENTION IN THE EXTENDED IS RELEGATED TO THE FAR WESTERN PORTION OF ZONES...UNTIL VERY LATE IN THE PERIOD...WHEN THE GUIDANCE FROM SOME OF THE LONGER RANGE MODELS SUGGESTS UPPER LEVEL ENERGY WILL TRY TO WORK EAST ACROSS THE NORTHERN PLAINS KNOCKING THE UPPER RIDGE DOWN. TEMPERATURES SHOULD BE HOLDING GENERALLY NEAR TO ABOVE NORMAL FOR MOST OF THE EXTENDED PERIOD. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOVING SOUTHEAST ACROSS THE REGION THROUGH THE AFTERNOON WITH A SHORT WAVE TROUGH AND SURFACE COOL FRONT MOVING THROUGH. EXPECT THESE TO AFFECT ALL TAF LOCATIONS IN THE VICINITY OR AT THE STATION. WILL AMEND IF NECESSARY. OTHERWISE...IT SHOULD BE VFR THROUGH TONIGHT AND SATURDAY MORNING. IT WILL CLEAR THIS EVENING WITH LIGHT WINDS OVERNIGHT AND SATURDAY MORNING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...DORN LONG TERM...DORN AVIATION...MOHR WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 1, 4:22 AM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 422 AM CDT FRI JUN 1 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 422 AM CDT FRI JUN 1 2012 /322 AM MDT FRI JUN 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO BE WEAK IN NATURE WITH NO SEVERE STORMS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING WITH THE SEVERE STORM THREAT LOW AT THIS TIME. FROM LATE THIS WEEKEND THROUGH NEXT WEEK...ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST...MAINLY FOR WESTERN AND CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Special weather statement, Jun 1, 4:40 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 440 PM CDT FRI JUN 1 2012 SDZ006-010-018-012215- BROWN-EDMUNDS-SPINK- 440 PM CDT FRI JUN 1 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN EDMUNDS...NORTHWESTERN SPINK AND SOUTHWESTERN BROWN COUNTIES UNTIL 515 PM CDT... AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CRAVEN CORNER...OR 7 MILES EAST OF IPSWICH...MOVING SOUTHEAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE MINA. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 39 min |
| Jun 1, 5:56 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 34 min |
| Jun 1, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.